Essential thrombocythaemia

Hello, I was diagnosed with Essential thrombocythemia (ET) in February. When I started the hydroxycarbamide I started to get really tired, to the point of, if I sit in a comfortable chair I’m in dream land. Its quite a struggle with work, I’m a teaching assistant in secondary school so obviously I’m changing classes all the time with the kids. I’ve told my consultant about it but he just keeps saying I’ll get used to it. He recently upped my dose so I feel like I’m taking one step forward two steps back. Do you really get used to this level of fatigue?

2 Likes

Hi @pixiedeb a great big welcome to our forum and a lot of blood cancers have fatigue as a symptoms
I will copy a couple of links from the Blood Cancer UK website for you.
Blood cancer and fatigue | Blood Cancer UK
Blood cancer: money and work | Blood Cancer UK
I have another blood cancer and I was diagnosed 20 yrs ago, Fatigue is my biggest symptom and I have got to know myself and how I tick over the years and manage my symptoms on a daily basis.
My fatigue can come on with what personally stresses me or emotional, physical or practical issues. It can come on immediately or up to 48 hrs after the event, Sometimes I need a break or a nap, other times fresh air and appropriate exercise help.
I found it really difficult to explain to work what I did not understand myself, it retrospect we did not communicate well. Work are obliged to help you with reasonable adjustments.
Give yourself time and be very kind to yourself and keep posting.

1 Like

Hi @pixiedeb.
@Erica has given great advice and information.
I agree that it’s really difficult to explain to work how you are feeling. However, they should make changes if need be. I teach and when I needed support I asked for a referral to occupational health. It’s something to consider.
Fatigue can be so hard, especially in a high pressure environment when you have to be on the ball all off the time!
Please let us know how you get on :blush:

1 Like

These are really useful to:

1 Like

Hi

Yes occupational health have made several recommendations, up to 4 breaks a day and maybe going part time (can’t afford that though) for a period of time.

2 Likes

I don’t think its the Essential thrombocythemia (ET) the fatigue started when I started on the hydroxycarbamide

2 Likes

pixiedeb, IMaybe it’s worth asking your consultant if he can give you a timeline. Maybe asking how long he feels it will take you to stop feeling such fatigue and that if you continue to feel that way after that time, what are your options. I have a different Myeloproliferative neoplasms (MPN) Polycythaemia vera (PV). I am currently taking a break from the hydroxycarbamide due to several side effects. I am hoping to discuss my options with the consultant in a few weeks. Wishing you well and I hope you start to feel better soon. Liz59

2 Likes

Hi @pixiedeb, I have Essential thrombocythemia (ET) and I’m on Hydroxy and my fatigue was awful. My GP ran a ‘normal’ set of bloods and found i had a Vitamin D deficiency, with the approval of my pharmacist I took double the dily dose for a month and now take one every day, I do feel less tired, who knows if it is down to the Vit D but might be worth a try.

2 Likes

Hi @pixiedeb welcome… this is a great place to learn more about Essential thrombocythemia (ET) . I get really tierd …somedays more than outhers i dont know if there is an answer to it … consultant dosent say much about it …think it just goes with the Essential thrombocythemia (ET).and treatment… a nurse told me its like you have a full jar of sweets you empty them all out there gone… your energy is the same so you have to save it by not doing to much… a little at a time …i wish you well
The more you learn about Essential thrombocythemia (ET) you will understand
things better Smiddy :+1:

2 Likes

Good afternoon @pixiedeb and everyone else. I too have Essential thrombocythemia (ET), and other comorbidities, and have been on Pegasys injections, at various doses and frequencies, since Apr 2018, currently on 90mcg every fortnight. My biggest side effect is fatigue and I feel as though this is getting worse, but you do learn to adapt and live with it.

I’m a 59 Y/O male and still manage to work full time as a lorry driver, delivering building materials around the Midlands.

I too struggle with work (and management!) and have had one appointment with Occupational Health (Aug 2022) and think that another will be required soon.

I had to do some B12 loading last November, with 6 injections in 12 days, intermingled with a Covid19 booster and a Pegasys injection. It did feel as though I’d had an argument with a porcupine for a while!

As always, take care, stay safe and be kind to yourself.

Jimbo165

3 Likes

Hi everyone,
I’m writing on behalf of my brother who has had Essential thrombocythemia (ET) since 2000. He is suffering with quite bad feet ulcers, can anyone recommend anything that might help his condition.
Thanks, Jon

1 Like

Hi @Jono1964 a great big welcome to you and your brother.
Perhaps he needs to take medical advice from someone that knows his whole medical history.
Also I have found with a compromised immune system I know I have to take medical advice as I am more likely to get infections and everything takes a lot longer to heal.
Please do let us know how he gets on and I can really tell what a caring brother you are.
Both of you look after yourselves and please do keep posting

1 Like

Thank you Erica, I’ll try and persuade him to see his GP again.

1 Like